×

zbMATH — the first resource for mathematics

A relationship between stabilized finite element methods and the Galerkin method with bubble functions. (English) Zbl 0756.76044
Summary: A relation between stabilized finite element methods and the Galerkin method employing interpolations with bubble functions is established for the advective-diffusive model and for the linearized compressible Navier- Stokes equations. The bubble functions are shown to help in stabilizing the advective operator without recourse to upwinding or any other numerical strategy. In particular, for the advective-diffusive model, the Galerkin method employing piecewise linears with bubble functions is shown to be equivalent to the streamline-upwind/Petrov-Galerkin method in the diffusive limit.

MSC:
76M10 Finite element methods applied to problems in fluid mechanics
76N10 Existence, uniqueness, and regularity theory for compressible fluids and gas dynamics
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
PDF BibTeX Cite
Full Text: DOI
References:
[1] Christie, I.; Griffiths, D.F.; Mitchell, A.R.; Zienkiewicz, O.C., Finite element methods for second order differential equations with significant first derivatives, Internat. J. numer. methods engrg., 10, 1389-1396, (1976) · Zbl 0342.65065
[2] Heinrich, J.C.; Huyakorn, P.S.; Zienkiewicz, O.C.; Mitchell, A.R., An ‘upwind’ finite element scheme for two-dimensional convective transport equation, Internat. J. numer. methods engrg., 11, 134-143, (1977) · Zbl 0353.65065
[3] Brooks, A.N.; Hughes, T.J.R., Streamline upwind/Petrov-Galerkin formulations for convective dominated flows with particular emphasis on the incompressible Navier-Stokes equations, Comput. methods appl. mech. engrg., 32, 199-259, (1982) · Zbl 0497.76041
[4] Hughes, T.J.R.; Brooks, A.N., A multidimensional upwind scheme with no crosswind diffusion, (), 19-35 · Zbl 0423.76067
[5] Johnson, C., Numerical solution of partial differential equations by the finite element method, (1987), Studentliteratur Sweden
[6] Johnson, C.; Nävert, U.; Pitkäranta, J., Finite element methods for linear hyperbolic problem, Comput. methods appl. mech. engrg., 45, 285-312, (1984) · Zbl 0526.76087
[7] Franca, L.P.; Frey, S.L.; Hughes, T.J.R., Stabilized finite element methods: I. application to the advective-diffusive model, Comput. methods appl. mech. engrg., 95, 221-242, (1992)
[8] Rogé, G., On the approximation and the convergence acceleration in the finite element numerical simulation of compressible viscous flows, Thèse de doctorat, université Paris, 6, (1990)
[9] Bristeau, M.O.; Mallet, M.; Périaux, J.; Rogé, G., Development of finite element methods for compressible Navier-Stokes flow simulations in aerospace design, paper AIAAA-90-0403, (), Reno, Nevada
[10] Pierre, R., Simple \(C\^{}\{0\}\) approximations for the computation of incompressible flows, Comput. methods appl. mech. engrg., 68, 205-227, (1988) · Zbl 0628.76040
[11] Pierre, R., Regularization procedures of mixed finite element approximations of the Stokes problem, Numer. methods partial differential equations, 5, 241-258, (1989) · Zbl 0672.76038
[12] Bank, R.E.; Welfert, B.D., A comparison between the mini-element and the Petrov-Galerkin formulations for the generalized Stokes problem, Comput. methods appl. mech. engrg., 83, 61-68, (1990) · Zbl 0732.65100
[13] Arnold, D.N.; Brezzi, F.; Fortin, M., A stable finite element for the Stokes equations, Calcolo, 23, 337-344, (1984) · Zbl 0593.76039
[14] Brezzi, F.; Pitkäranta, J., On the stabilization of finite element approximations of the Stokes problem, (), 11-19 · Zbl 0552.76002
[15] Hughes, T.J.R.; Franca, L.P.; Balestra, M., A new finite element formulation for computational fluid dynamics: V. circumventing the babuška-Brezzi condition: A stable Petrov-Galerkin formulation of the Stokes problem accomodating equal-order interpolations, Comput. methods appl. mech. engrg., 59, 85-99, (1986) · Zbl 0622.76077
[16] Fortin, M.; soulaimani, A., Finite element approximation of compressible viscous flows, (), 951-956
[17] Pironneau, O.; Rappaz, J., Numerical analysis for compressible viscous isentropic stationary flows, Publication du laboratoire d’analyse numerique de Paris, 6, (1988) · Zbl 0702.76073
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.